Florida, 2012Funnel Cloud in Florida, August 14, 2012
August 14, 2012 · NWS MFL · 1 event in 1 county or zone
Abundant tropical moisture along with an unstable atmosphere produced scattered afternoon thunderstorms across portions of South Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant tropical moisture along with an unstable atmosphere produced scattered afternoon thunderstorms across portions of South Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 14, 1:06 PM EST, 58 minutes earlier.
Area forecast discussion, Aug 14, 1:06 PM EST, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
206 PM EDT TUE AUG 14 2012
.SHORT TERM...TONIGHT THROUGH FRIDAY...AN UPPER LEVEL RIDGE SHOULD
CONTINUE TO EXTEND FROM THE GULF OF MEX AND ACROSS THE PENINSULA,
WHILE THE LOW LEVEL ATLANTIC RIDGE WILL CONTINUE JUST NORTH OF THE
LOCAL AREA ACROSS CENTRAL FLORIDA. WHILE THE UPPER RIDGE WILL
CONTRIBUTE TO LIMIT WIDESPREAD PRECIP ACTIVITY BY WAY OF MODERATE
SUBSIDENCE, SOMEWHAT DEEPER EASTERLIES AROUND THE BASE OF THE
SURFACE ATLANTIC RIDGE WILL HELP TO TRANSPORT MOISTURE FROM THE
TROPICAL ATLANTIC OVER SOUTH FLORIDA. THIS MOISTURE, COMBINED WITH
LOCAL FACTORS SUCH AS SEA/LAKE BREEZES AND DIURNAL HEATING, WILL
LIKELY LEAD TO THE FORMATION OF DAILY AFTERNOON SCT SHWRS/TSTMS
ACROSS INLAND AREAS. ISOLATED TO WIDELY SCT NIGHTTIME/EARLY
MORNING ACTIVITY COULD ALSO OCCUR ALONG THE EAST COAST AND
ATLANTIC WATERS.
NEAR SEASONAL AFTERNOON TEMPS SHOULD CONTINUE TO BE EXPECTED ALONG COASTAL
AREAS DURING THIS PERIOD, BUT COULD SOAR TO THE MID 90S ACROSS
PORTIONS OF THE INTERIOR. HEAT INDICES WILL LIKELY RUN AT OR ABOVE
105 DEGREES EACH DAY.
.LONG TERM...SATURDAY THROUGH TUESDAY...ALTHOUGH THE UPPER RIDGE
MAY FINALLY MOVE OUT OF THE AREA...THE SURFACE RIDGE SHOULD REMAIN
JUST NORTH OF THE REGION WITH A MORE OR LESS WELL ESTABLISHED LOW
LEVEL EASTERLY FLOW ACROSS SOUTH FLORIDA. NO SIGNIFICANT CHANGES
IN THE CURRENT WEATHER PATTERN SHOULD BE EXPECTED WITH SCATTERED
AFTERNOON SHWR/TSTM ACTIVITY MAINLY ACROSS INTERIOR AREAS AND ISOLATED
TO LOW SCT NIGHTTIME/EARLY MORNING ACTIVITY ALONG COASTAL AREAS
AND ADJACENT WATERS. NO SIGNIFICANT CHANGES EXPECTED IN
TEMPERATURES EITHER.
&&
.MARINE...MAINLY PLEASANT BOATING CONDITIONS AS A LIGHT TO GENTLE
WIND FLOW REGIME CONTINUES AND SEAS REMAIN AOB 3 FEET.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 78 89 77 89 / 20 30 20 20
FORT LAUDERDALE 79 90 78 89 / 20 30 20 20
MIAMI 78 91 77 90 / 20 30 20 20
NAPLES 77 91 76 91 / 20 40 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...47/RGH
AVIATION/RADAR...10/CD
Hazardous weather outlook, Aug 14, 8:47 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
947 AM EDT TUE AUG 14 2012
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150500-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
947 AM EDT TUE AUG 14 2012
...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY INTERIOR...
...SLIGHT RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
RIP CURRENTS: EAST-SOUTHEASTERLY WINDS AROUND 5-10 MPH WILL RESULT
IN A SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES TODAY.
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS
THE INTERIOR PORTIONS OF THE SOUTH FLORIDA PENINSULA WITH ISOLATED
THUNDERSTORMS POSSIBLE ELSEWHERE. THE MAIN IMPACTS WILL BE
FREQUENT LIGHTNING, LOCALLY HEAVY DOWNPOURS, AND GUSTY WINDS.
WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 TO 50 MPH.
TEMPERATURES: HEAT INDEX VALUES RANGING FROM 100 TO 106 DEGREES
ARE POSSIBLE ACROSS THE PENINSULA TODAY, MAINLY IN THE INTERIOR
PORTIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS CAN BE EXPECTED EACH DAY. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND GUSTY
WINDS.
HEAT INDEX VALUES RANGING FROM 100 TO NEAR 107 DEGREES WILL OCCUR
THROUGH FRIDAY MAINLY IN THE INTERIOR PORTIONS OF THE PENINSULA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION: WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 14, 1:13 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
213 PM EDT TUE AUG 14 2012
FLZ067-068-071-072-168-172-141845-
COASTAL BROWARD COUNTY FL COASTAL PALM BEACH COUNTY FL INLAND BROWARD
COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD COUNTY FL METRO
PALM BEACH COUNTY FL
213 PM EDT TUE AUG 14 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
BROWARD COUNTY...SOUTHEASTERN PALM BEACH COUNTY...FOR FREQUENT TO
EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 245 PM EDT
* AT 209 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LOXAHATCHEE NATIONAL WILDLIFE REFUGE...AND
MOVING SOUTH AT 5 MPH.
* THE STORM WILL AFFECT...
VILLAGE OF GOLF...
VILLAGES OF ORIOLE...
BOCA RATON EQUESTRIAN CENTER...
AND SURROUNDING COMMUNITIES.
LAT...LON 2632 8007 2627 8031 2649 8031 2664 8012
2648 8005
TIME...MOT...LOC 1813Z 341DEG 4KT 2648 8019
10Funnel Cloud, Broward
- When
- August 14, 2:04 PM EST
- Where
- Broward County, 0.62 mi SSE of (Fxe)ft Laudrdl Exec
- Reported by
- Law Enforcement
- Coordinates
- 26.192, -80.165
The weather observer at Fort Lauderdale Executive Airport reported a funnel cloud. Additionally, local law enforcement officials and a trained spotter relayed similar reports of a funnel cloud near the southeast quadrant of the FXE airport.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Wildfire in Washington, August 14 to 19, 2012$100,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Damaging Wind in Arizona, August 14, 2012$25,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, August 14 to 15, 20121 injured · $5,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406423.